Alert archive / South Dakota / River Flood Warnings in 2019
River Flood Warning 207, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at May 29, 2019, 2:42 PM CDT for Charles Mix County, South Dakota. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- May 29, 2019, 2:42 PM CDT (19:42 UTC)
- Expired
- Jun 19, 2019, 2:42 PM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Missouri River near Greenwood (GRWS2). The gauge peaked at 31.76 ft at Jun 17, 2019, 10:00 AM CDT.
- Action stage
- 29 ft
- Minor stage
- 30 ft
- Moderate stage
- 31 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06453020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 29, 12:16 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 29, 12:16 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1216 PM CDT Wed May 29 2019 .SHORT TERM...(Today and Tonight) Issued at 431 AM CDT Wed May 29 2019 Increasingly stretched out center of the upper-level trough appears to extend from one center closing on northeast NE, a second near the south central NE/north central KS border, back into northeast CO. Precipitation has been developing and concentrating in the mid-level deformation to northeast of this feature, extending across southeast SD and far northwest IA, into southwest MN. There has not been a lot of thunder (very isolated and toward the southern end of the banding on edge of mid-level dry slot). The good news is that precipitation has been of fairly modest rate, mainly topping out from 0.1 to 0.25" per hour. The bad news - the band is working to become more stationary over the next few hours from KYKN-KFSD-KMWM, and could see a small area along and just west of the KFSD-KYKN axis that receives as much as three quarters of an inch of rainfall before daybreak. As we progress through the day, the wave will take on an increasingly sheared nature, allowing the precipitation band initially in place to begin to weaken and shift eastward the the slow moving upper wave. Thunder threat would likely be isolated and mainly through the dry slot area by midday/afternoon, past any random rumble which occurs through 12-13z ahead of the leading upper low on the south side of the precip band. Unlikely to see any precip as far north as Highway 14 with drying working to undercut band. After a morning max to coverage along the band, should become more ragged heading into the afternoon, and perhaps refocusing toward NW IA with time. One thing to be somewhat wary of today will be the potential for a few brief landspouts across about the southeast half of northwest Iowa around early- to mid-afternoon, but this will be largely dependent on getting a more favorable depth to mixed-layer than is currently indicated by almost all solutions. Should more appreciable breaks develop, the proximity of the weak convergence as reflection of the mid-level low with a deeper weak wind field suggests a remote potential. Some serious work on the 0-3km MLCAPE is needed to make this happen. Temps today will be warmest across the drier areas to the north on the fringes of the clouds, where a few readings should make it around 70 degrees. The lowest temps will be found in proximity to the precipitation, likely restrained by that and clouds to the lower 60s. The trough will begin to sink more aggressively southeast as ridging builds from the north overnight. There could still be a small concentration of showers around the core of the upper wave around northwest IA, but no more deserving than a lower chance PoP by evening, diminishing further by midnight. Some breaks working southward in the cloud field overnight, and could get a little extra cooling help with the proximity to drier air through the mid James/Big Sioux valley areas into the upper 40s. .LONG TERM...(Thursday through Tuesday) Issued at 431 AM CDT Wed May 29 2019 The good news is we should get most of the next couple of days to dry and get temps appreciably warmer. Almost removed the low-end PoPs in the earlier forecast, but there is still some indication that could destabilize just enough to generate 100-200 J/kg MLCAPE during the peak heating times. Will probably require some additional support from terrain with the large scale not exactly friendly to lift, so no more than a slight chance, and will restrict mention to near/southwest of Buffalo ridge with the appropriate southerly drift to any activity. Otherwise, even a somewhat conservative view on 925-850 hPa temps would suggest many readings into the upper 70s to lower 80s, even considering the wet ground. Coolest in the southern areas where a few more self- destructive clouds could be found. Quiet weather should continue Thursday night and Friday as ridge aloft builds southeast over the area. Temps again quite mild on Friday, and boosted a bit over the blends based on westerly flow component and warm off-surface temps of +15 to +17 at 850 hPa. Friday night should find a wave in northwest flow disrupting ridging, with a decently short wavelength to focus lift, especially near a backdoor type surface boundary pushing southward overnight. There is around 500-700 J/kg elevated instability, so thunder mention appropriate, but should be a fairly progressive nature to precipitation and less likely to be heavy. By Saturday, this wave should be past the area, with the surface boundary working through the remaining southern areas in the morning. Am a little more skeptical there there will be much precipitation around on Saturday, but in deference to the gradient in 850-700 hPa moisture working southward during the afternoon, and some meager indications of instability as temps reach the 70s, will keep in the small initialization PoPs. From this point on, ridging aloft will become re-established across the region into early next week. Pattern will be such that numerous waves will cross the ridge, with timing somewhat less than certain. If current indications hold out, the southern end of a weak wave will traverse the area on Sunday night, which will increase the low- level jet and bring the next chance for thunderstorms. Sunday night into Monday should become windy, followed by another wave Monday night which could generate a potential MCS somewhere in the Plains. Much remains to be determined, other than it appears that a few more days of somewhat above normal temps will be with us early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1215 PM CDT Wed May 29 2019 IFR conditions over northeast Nebraska and northwest Iowa will slowly shift southeast through the day. Rain over southeast SD will diminish while isolated thunderstorms become possible in northwest IA this afternoon. Shortly after sunset, VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...08
Hazardous weather outlook, May 29, 5:27 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 527 AM CDT Wed May 29 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-301030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 527 AM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers will continue today, most concentrated this morning from southeast South Dakota through far northwest Iowa into southwest Minnesota. A few locations may see total rain since midnight approach one to two inches near an axis from Tyndall to Sioux Falls. This could worsen ponding of water in low-lying and poor drainage areas, and add to rises in smaller creeks and streams. Isolated thunderstorms are possible early this morning south of Interstate 90, then again during the afternoon across mainly northwest Iowa. Severe weather looks very unlikely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:09 AM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 42 days |
| May 29, 10:18 AM CDT | River Flood Warning | FSD | Union | 21 days |
| May 29, 2:42 PM CDT | River Flood Warning | FSD | Union | 21 days |
| May 29, 2:42 PM CDT | River Flood Warning | FSD | Turner | 44 hr |
| May 29, 2:42 PM CDT | River Flood Warning | FSD | Turner | 17 hr |
| May 29, 4:53 AM CDT | River Flood Warning | FSD | Dickinson | 21 days |
| May 29, 4:53 AM CDT | River Flood Warning | FSD | Dickinson | 21 days |
Nearby
River Flood Warnings in South Dakota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.